Alert archive / Montana / Winter Weather Advisories in 2021
Winter Weather Advisory 8, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Jan 29, 2021, 1:12 PM MST for 4 counties in Montana; Lemhi County, Idaho. It took effect at Jan 29, 2021, 5:00 PM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 1:12 PM MST (20:12 UTC)
- In effect from
- Jan 29, 2021, 5:00 PM MST
- Expired
- Jan 29, 2021, 11:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS45 KMSO 292012 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 112 PM MST Fri Jan 29 2021 IDZ010-300600- /O.NEW.KMSO.WW.Y.0008.210130T0000Z-210130T0600Z/ Eastern Lemhi County- 112 PM MST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM MST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of up to two inches. Periods of low visibility in moderate snow are possible. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Leadore, Lemhi Pass, and Salmon. * WHEN...From 5 PM this afternoon to 11 PM MST this evening. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
695 WWUS45 KMSO 300105 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 605 PM MST Fri Jan 29 2021 MTZ007-300600- /O.EXA.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/ Butte/Blackfoot Region- 605 PM MST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to one inch. Wet roads will freeze this evening. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ010-300600- /O.CON.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/ Eastern Lemhi County- 605 PM MST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
140 WWUS45 KMSO 300542 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1042 PM MST Fri Jan 29 2021 IDZ010-MTZ007-300645- /O.EXP.KMSO.WW.Y.0008.000000T0000Z-210130T0600Z/ Eastern Lemhi County-Butte/Blackfoot Region- 1042 PM MST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING... Scattered snow showers will continue through the night but with limited accumulations. Watch out for icy spots as wet roads may freeze up. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Jan 29, 3:56 AM MST, 9 hours 16 minutes earlier.
Area forecast discussion, Jan 29, 3:56 AM MST, 9 hours 16 minutes before
Area Forecast Discussion National Weather Service Missoula MT 356 AM MST Fri Jan 29 2021 .DISCUSSION...Periods of light precipitation are expected from central Idaho to southwest Montana today. A weak upper level trough will move through the region by Saturday morning. Early this morning, light snow was observed via the Lost Trail Pass webcam. Expect a few inches of snow in the Clearwater and Bitteroot mountains while most valleys will receive less than an inch. Snow levels will generally rise to around four thousand feet by this afternoon. Upper level ridging builds on Saturday with precipitation diminishing most areas with the exception that light snow showers may persist across northwest Montana. High temperatures will continue to be above normal. Besides mild temperatures on Sunday, moisture from the next system begins to move into the Idaho Panhandle and into far northwest Montana. Models have trended a little wetter over the northern Clearwater Mountains, so rain or snow showers could be possible for Pierce, Idaho and surrounding areas. The rain and snow will continue into Sunday night along the Idaho and Montana border. Periods of snow will be possible for Lookout Pass, Olney and even in the West Glacier region. On Monday southwest flow will continue to bring milder air into the region and high temperatures could reach the 50 degree mark for many locations. Showers could persist from the northern Clearwater Mountains into much of northwest Montana. By Tuesday a cold front is still anticipated to bring lower snow levels and cooler temperatures thereafter. Models are depicting one of the first shots of arctic air to push southwards into central Montana Tuesday night into Wednesday. Locations along the Continental Divide could be brushed by colder temperatures, experience gusty east winds and a period of snow during this period. As we have been advertising, a pattern change continues to be expected by next Thursday. All the models have some assemblance of shortwave energy digging southeastwards over the area Thursday into Friday. This will draw arctic air south and westward over the Divide, cause gusty east winds with possible single digit (or lower) wind chill temperatures, a chance for snow at all elevations and much colder temperatures. And there are further indications by the ensemble guidance that there could be other systems that bring more snow chances to the region in the far extended. && .AVIATION...Weak disturbances will bring rain and snow showers from central Idaho to western Montana through Friday afternoon. Mountain obscuration will be expected in these areas at least through 30/0600Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.